Medical Questions > Conditions and Diseases > Ear, Nose and Throat Disorders Forum

Antibiotics cleared up tinnitus ?

Must Read
Do you know the three main reasons we cough? Learn common causes of cough and when coughing might indicate a more serious health problem....
Coughing is normal. But what can cause more troublesome coughs? Learn more about possible causes of cough here....
When should you see a doctor about cough symptoms? When are symptoms a sign of further complications? Learn about cough symptoms basics here....
I have had unilateral tinnitus (right ear) for at least 2 years. It came on suddenly. It is a loud, deep hum and is worse when lying down. In fact, if I am in a silent room eg reading in bed I often cannot hear it until I lie down. I also have a feeling of pressure in that ear, a bit like being on an aeroplane at take-off, especially in the morning. My throat and soft palate are sore and itchy on the same side and I have a slight pain in the ear and my nose is blocked on that side in the morning, sometimes with blood-streaked discharge. My hearing (tested) is exceptionally good with only slightly less audio sensation on that side. I had an MRI scan and nothing abnormal was found. The consultant said I might have a patulous eustachian tube but it looked normal with a camera.

However, for the past week I have been having treatment for H.pylori and gastric ulcer (1 g amoxycilllin 500 mg clarythromycin and 30 mg lansoprazole b.i.d.). Remarkably, my tinnitus disappeared within 2 days. Yet, every doctor I have spoken to said there is no connection between tinnitus and infections. Surely it must be more than coincidence if I have had the tinnitus for 2 years and it is suddenly gone? It happened once before when i took antibiotics for a urinary infection but came back after a couple of weeks. My fatigue, slight dizziness and light headedness has also gone. I would be interested to know your thought on this. Thanks.
Did you find this post helpful?
First Helper User Profile Frog154
|

replied August 4th, 2009
Ulcers and tinnitus
Hello,

Very interesting history.

I'm about to be tested for h. pylori. I'm quite sure I have it, as I've been down this road before about 15 years ago. I also have tinnitus, which is new since my navel ulcer resurfaced a few months back.

Assuming I have h. pylori, the options seem to be: three antibiotics (conventional cure). Hopefully the tinnitus will disappear permanently, as well. It's uneven, mostly in the left ear and seemingly worse after I eat (anything).

I'm also considering the natural route - mastic gum, cabbage juice, grapefruit seed extract etc. which has helped in recent weeks.

Have you found out anything else about your situation>

Thanks,

Michael C.
|
Did you find this post helpful?

replied August 4th, 2009
Antibiotics cleared up tinnitus
Hi Michael,

Unfortunately my tinnitus returned in the same ear a couple of months after finishng the H. pylori treatment. The ENT consultant discharged me when I went for another appointment as he couldn't find anything wrong. I'm very frustrated as I still have a feeling of pressure in that ear and a blocked nostril on that side.

What I have found out is that sinusitis and H. pylori are linked. I'm wondering if it is the acid reflux (which I still have) associated with it that causes inflammation of the eustachian tube and sinuses. I'm thinking it could have been the antacids that that stopped the tinnitus as well as the antibiotics.

With regards to whether you should have the triple treatment (2 antibiotics and an anti-acid)for the H. Pylori all I can say is that the treatment had no side-effects for me. In fact it made me feel better all round.

If you do find a link with your tinnitus please let me know, particularly if treatment for H.Pylori clears it.

Thanks,
Christine
|
Did you find this post helpful?

replied August 4th, 2009
Tinnitus and h. pylori
Hi Christine,

Thanks for this. I'm no expert, but the fact you have other symptoms might suggest that your tinnitus is "curable". Maybe try another ENT.
|
Did you find this post helpful?

replied September 15th, 2009
Hi Christine,

I have a feeling that you do have sinus issues. As you were checked thoroughly in the ear, I guess the cause of your ear ringing, and most importantly, its vanishing act after a course of antibiotics points in this direction only.

tinnitus usually does not go with anti-biotics. Get yourself checked properly for any sinus infection (it may be mild and recurring) and see if the impending sinus treatment helps. Remember to go for the NETI POT if your are diagnosed with sinusitis.

Eric
|
Did you find this post helpful?

User Profile
replied November 20th, 2009
Experienced User
Yes Neti pot - a good idea, when you use one you can often feel your ears popping. I can't believe a doctor wouldn't say there is a link between tinnitis and the sinuses, the eustachian tubes are all inter-linked, my doctor was keen to point this out so I fully understood my own tinnitis was likely caused by the inflammation of my turbinates. Some ENTS and doctors suck, they miss things for various reasons, just like we all do in our daily jobs, so keep seeing different ones until you get some satisfaction. The anti-biotic link is a big, big clue, get a CT scan if you haven't already.
|
Did you find this post helpful?

replied February 15th, 2014
antibiotics helps to relieve tinnitus
Hello

My tinnitus also goes away when taking antibiotics. I got pulsatile tinnitus, normal tinnitus and mayocloneus in both ears. I literally go nuts, but as soon i take antibiotics all will be gone in about a week. Maybe it's that antibiotics help you to relax your muscles such as the ones connected to your middle ear?

I really hope that one day some research can be done on this as i expect it's some sort of viral disease going around in my/your head.
|
Did you find this post helpful?

replied February 15th, 2014
antibiotics are not cure of tinitus rather they can augment the process
|
Did you find this post helpful?